Avoidance of partially ordered patterns in compositions

Silvia Heubach, Sergey Kitaev, Toufik Mansour

Research output: Contribution to journalArticle

Abstract

A partially ordered (generalized) pattern (POP) is a generalized pattern some of whose letters are incomparable. In this paper, we study avoidance of POPs in compositions and generalize results for avoidance of POPs in permutations and words. Specifically, we obtain results for the generating functions for the number of compositions that avoid shuffle patterns and multi-patterns. In addition, we give the generating function for the distribution of the maximum number of non-overlapping occurrences of a segmented POP t among the compositions of n, provided we know the generating function for the number of compositions of n that avoid t.
Original languageEnglish
Pages (from-to)123–134
Number of pages12
JournalPure Mathematics and Applications
Volume17
Issue number1-2
Publication statusPublished - 2007

Keywords

  • compositions
  • partially ordered generalized patterns
  • non-over-lapping occurrences
  • generating functions

Fingerprint Dive into the research topics of 'Avoidance of partially ordered patterns in compositions'. Together they form a unique fingerprint.

  • Cite this